Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 21, 1997, 4:38 PM EST for Laurens County, Spartanburg County, South Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 4:38 PM EST (21:38 UTC)
- Expired
- Feb 21, 1997, 5:15 PM EST
- In force
- 37 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Laurens County, SC, Spartanburg County, SC
The radar
The Greer radar (KGSP), 28 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 4:45 PM EST | Thunderstorm Wind 50 | Mountville, SC | |
| Feb 21, 4:45 PM EST | Thunderstorm Wind 50 | Spartanburg, SC | |
| Feb 21, 4:55 PM EST | Thunderstorm Wind 50 | Woodruff, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 3:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 212139 RRA SVRGSP SCC059-083-212215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 438 PM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...EASTERN LAURENS COUNTY...SOUTHERN SPARTANBURG COUNTY WEATHER SERVICE RADAR AT 437 PM INDICATED SEVERE THUNDERSTORMS IN SPARTANBURG COUNTY...JUST SOUTH OF THE CITY OF SPARTANBURG...AND IN LAURENS COUNTY NEAR LAURENS. BOTH STORMS WILL LIKELY PRODUCE WIND DAMAGE AS THEY MOVE EAST AT 45 MPH. THE STORM IN SPARTANBURG COUNTY RECENTLY TORE ROOFS OFF OF HOMES NEAR ROEBUCK. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. ZOLTOWSKI &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:18 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 21, 1:18 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
115 PM EST FRI FEB 21 1997
CAE: MENTION GUSTY WINDS WITH STORMS TONIGHT. AM POPS FOR SAT.
RAH: KEEP WINDS UP IN MTNS TONIGHT. CAN PROBABLY BUMP UP POPS
MOST AREAS TONIGHT. AM POPS FAR WEST...TAPERING TO EAST.
FFC: MENTION GUSTY WINDS WITH STORMS TONIGHT.
JUST AM POPS FOR SATURDAY.
UPPER LOW CONTS TO ZIP NE INTO UPPER MIDWEST...ABSORBING INTO POS
TILTED TROF & ATTM...BEST DYNAMICS REMAIN WELL NW OF FA. BY
12Z SAT...SECOND VORT MOVG UP FRONT SIDE OF TROF IN MIDDLE TENN
WILL SWING CD FNT ACRS CWA EARLY SAT WITH PROGRESSIVE DRYING THRU
DAY...SETTING US UP FOR A COOL & DRY SECOND 1/2 OF THE WEEKEND.
IN THE SHORT TERM...ACTIVITY ACRS ERN TENN ON GRADL WEAKENING TREND
AS UPPER SUPPORT SHIFTS NE. HOWEVER...STG GRADIENT WINDS MAY SUPPORT
SOME MARGINAL SVR IN FAR WESTERN NC MTN CTYS. FOR THIS EVENING...
STORMS FIRING IN BETTER INSTABILITY IN WRN GA ARE MORE OF A CONCERN
AS LOW-LVL SOUTHERLY FLOW CONTS TO PROVIDE GOOD MOISTURE TRANSPORT &
NEG LI'S...ESP IN SOUTHERN SXNS OF FA. IN ADDITION...WITH PW'S IN
EXCESS OF 200% OF NORM...IF EASTWARD PROGRESS OF PCPN CONTS TO
SLOW MAY LINGER IN MY VCNTY TONIGHT LEADING TO LCLLY HVY RNFL AMTS.
GSP 55/62/30/53 8400
AVL 52/55/26/47 8300
CLT 57/63/32/52 6700
CSHIn the hours before
Local storm report, Feb 21, 3:40 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
339 PM EST FRI FEB 21 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
330 PM 5 NW CARNESVILLE GA WIND DAMAGE
02/21/97 FRANKLIN SEVERAL TREES DOWNED IN
NORTHWEST FRANKLIN COUNTY.
JZLocal storm report, Feb 21, 3:59 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
352 PM EST FRI FEB 21 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
330 PM NEAR WALHALLA SC WIND DAMAGE
02/21/97 OCONEE TREES DOWN AND MOBILE
HOMES DAMAGED. POSSIBLE
TORNADO. REPORTED BY
COUNTY COMMS.
345 PM NEAR HIGHLANDS NC WIND DAMAGE
02/21/97 MACON TREES DOWN NEAR HIGHLANDS
REPORTED BY COUNTY COMMS.
345 PM NORRIS SC WIND DAMAGE
02/21/97 PICKENS TREES AND POWER LINES DOWN
IN NORRIS REPORTED BY
COUNTY C.OMMS.
BWMLocal storm report, Feb 21, 4:22 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
422 PM EST FRI FEB 21 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
410 PM ETOWAH NC WIND DAMAGE
02/21/97 HENDERSON COUNTY COMMUNICATIONS
REPORTED TREES AND POWER
LINES DOWN IN ETOWAH.
418 PM FLETCHER NC WIND DAMAGE
02/21/97 HENDERSON POWER LINES DOWN REPORTED
BY COUNTY COMMUNICATIONS
BWMLocal storm report, Feb 21, 4:26 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
422 PM EST FRI FEB 21 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
410 PM ETOWAH NC WIND DAMAGE
02/21/97 HENDERSON COUNTY COMMUNICATIONS
REPORTED TREES AND POWER
LINES DOWN IN ETOWAH.
418 PM FLETCHER NC WIND DAMAGE
02/21/97 HENDERSON POWER LINES DOWN REPORTED
BY COUNTY COMMUNICATIONS
BWMLocal storm report, Feb 21, 4:34 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 PM EST FRI FEB 21 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
425 PM 5 S GREENWOOD SC 0.75 INCH HAIL
02/21/97 GREENWOOD DIME SIZE HAIL ON HWY 25
REPORTED BY COUNTY COMMS.
BWMLocal storm report, Feb 21, 4:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 PM EST FRI FEB 21 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
425 PM 5 S GREENWOOD SC 0.75 INCH HAIL
02/21/97 GREENWOOD DIME SIZE HAIL ON HWY 25
REPORTED BY COUNTY COMMS.
BWMThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:14 PM EST | Severe Thunderstorm Warning | GSP | Oconee | 46 min |
| Feb 21, 3:44 PM EST | Tornado Warning | GSP | Pickens | 46 min |
| Feb 21, 3:49 PM EST | Severe Thunderstorm Warning | GSP | Anderson | 41 min |
| Feb 21, 4:10 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 35 min |
| Feb 21, 4:30 PM EST | Severe Thunderstorm Warning | GSP | Greenwood | 30 min |
| Feb 21, 4:44 PM EST | Severe Thunderstorm Warning | GSP | Cherokee, Union | 46 min |
| Feb 21, 5:06 PM EST | Severe Thunderstorm Warning | GSP | York | 39 min |
| Feb 21, 5:06 PM EST | Severe Thunderstorm Warning | GSP | Chester | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.